Neck surgery carries a risk that the patient will develop postoperative thyroiditis as a result of the surgical procedure. Surgery-induced thyroiditis can manifest in a mild form as serum hyperthyroxinemia or in a more severe form as clinical hyperthyroidism. We describe a case of surgery-induced thyroiditis and review the very limited literature on this subject.
In 1975, Carney et al suggested that trauma to the thyroid might be a significant etiologic factor in the development of some cases of thyroiditis. (1) Since then, however, very few clinical data have been published to support this suggestion. In this article, we describe a case of transient thyroiditis following a total laryngectomy.
A 76-year-old man, a country-and-western singer, came to the ENT department with a 2-year history of dysphonia. He was a physically fit nonsmoker, and he had no personal or family history of thyroid disease. Clinical examination, direct laryngoscopy, and biopsy revealed the presence of a subglottic tumor, which was staged as T2N0M0. Histopathologic analysis of the biopsy specimen identified it as a well-differentiated squamous carcinoma. The results of preoperative hematologic and biochemical tests, including those of thyroid function, were within normal parameters. Findings on ultrasonography of the thyroid and computed tomography (CT) of the neck and chest were entirely normal.
The patient underwent a total laryngectomy with preservation of the thyroid. The surgical procedure was uneventful, and over the following 24 hours, the patient made a good recovery; all blood parameters, including thyroid function, were normal. However, 2 days postoperatively, the patient was noted to be tachycardic; he remained normotensive and was otherwise asymptomatic. His analgesia was reviewed, and no obvious source of sepsis was identified. A full examination revealed hyper-reflexia and accessory flexor responses. He subsequently developed a significant tachyarrhythmia.
During the following week, the patient was noted to have rising levels of serum free thyroxine ([T.sub.4]) and triiodothyronine ([T.sub.3]) and a corresponding reduction in the level of serum thyroid-stimulating hormone (TSH) (figure). Antithyroid antibodies were not detected.
A diagnosis of postoperative thyroiditis was made, and the patient was started on an intravenous beta blocker and carbimazole, a thionamide medication used in the treatment of hyperthyroidism. His condition normalized over the following week, and on postoperative day 15, all medication was withdrawn. He made a complete recovery and had no clinical or biochemical signs of thyroid disease. A definitive diagnosis of transient thyroiditis secondary to surgical manipulation was made.
Preoperatively, our patient was both clinically and bio-chemically euthyroid, which rules out the possibility that he had had pre-existing, undiagnosed hyperthyroidism. Also, his initial serum [T.sub.4] and TSH levels 24 hours postoperatively were within normal limits, which excludes the hypothesis that his hyperthyroidism was the result of an intraoperative surge of [T.sub.4] release. Forty-eight hours postoperatively, his condition was consistent with thyrotoxicosts.
The exact cause of this patient's postoperative hyperthyroidism is unclear. We speculate that it was likely the result of vigorous manipulation of the thyroid during surgery. Such manipulation could have induced an acute thyroiditis, which in turn might have led to a sustained release of [T.sub.4] over a prolonged period--in this case, 15 days.
Carney et al studied vigorous palpation of the thyroid in both humans and dogs and suggested that this manipulation was sufficient to cause a transient inflammatory reaction. (1) Their histopathologic examinations of thyroid tissue taken from these subjects revealed the presence of lymphocytic, histiocytic, and plasma cell infiltrates. Carney et al concluded that this inflammatory reaction, which they called palpation thyroiditis and multifocal granulomatous folliculitis, probably had little clinical significance because neither clinical nor biochemical sequelae had been documented.
In 1992, Walfish et al were the first to suggest evidence of a clinical syndrome of trauma-induced thyroiditis in their series of three patients who had undergone resection of parathyroid adenomas. (2) That same year, Kobayashi et al reported on five women who developed transient thyrotoxicosis following needle aspiration of thyroid cysts, which they called postaspiration thyrotoxicosis; the mechanism was unclear. (3) Finally, in 1993, Calle and Cohen reported the case of a patient who had undergone a total laryngopharyngoesophagectomy with a gastric pull-up and who developed transient thyroiditis 5 days postoperatively. (4)
The sparseness of reported cases of postoperative transient thyrotoxicosis in the world literature might well reflect the fact that they are mild and unrecognized; in order to be identified, such thyroiditis would have to be clinically severe enough to manifest as hyperthyroidism rather than as just an increase in serum [T.sub.4]. We therefore recommend that any patient who develops an unexplained tachycardia or tachyarrhythmia following neck surgery should undergo urgent thyroid function testing to exclude surgery-induced thyroiditis.
(1.) Carney JA, Moore SB, Northcutt RC, et al. Palpation thyroiditis (multifocal granulomatous folliculitis). Am J Clin Pathol 1975;64: 639-47.
(2.) Walfish PG, Caplan D, Rosen IB. Postparathyroidectomy transient thyrotoxicosis. J Clin Endocrinol Metab 1992;75:224-7.
(3.) Kobayashi A, Kuma K, Matsuzuka F, et al. Thyrotoxicosis after needle aspiration of thyroid cyst. J Clin Endocrinol Metab 1992; 75:21-4.
(4.) Calle RA, Cohen KL. Transient thyroiditis due to surgical trauma. Am J Med 1993;95:546-8.
From the Department of Otolaryngology, Birmingham Heartlands Hospital, Bordesley Green East, Bordesley Green, Birmingham B9 5SS, U.K.
Reprint requests: Annlouise McDermott, Department of Otolaryngology, Diana, Princess of Wales Children's Hospital, Steelhouse Lane, Birmingham B4 6NH, U.K. Phone: 44-121-333-9999; fax: 44-121-333-8121; e-mail: email@example.com
COPYRIGHT 2002 Medquest Communications, LLC
COPYRIGHT 2002 Gale Group